FAQ: Cough and Cold Medicines

Are you laid up with a bad cold? There's no cure, but lots of medicines can give you some relief from the coughing, sneezing, and stuffiness that go with it.

When you head to the pharmacy to look for an over-the-counter drug, keep in mind there's no such thing as a "perfect" cold medicine. A medication that does the job for your friend may not work for you.

Here's what you need to know when you search for relief.

Should I take a decongestant or an antihistamine?

It depends on what's bothering you. If your nose and sinuses are stuffed up, a decongestant may help. You can use it alone or combine it with an antihistamine. Remember, though, it can increase your heart rate and may cause anxiety or make it hard to fall asleep.

If you have a runny nose or sneezing, try an antihistamine. Some types may have diphenhydramine, which can make you drowsy. Be careful if you need to drive or use machinery. You can also try non-sedating antihistamines, which don't make you as sleepy.

Dry mouth is another common side effect of antihistamines.

Is it safe to take a decongestant if I have high blood pressure?

Decongestants, such as pseudoephedrine and phenylephrine, can raise your blood pressure and heart rate. If you have high blood pressure, it's a good idea to check with your doctor or pharmacist to find out what's right for you.

You can also try decongestant-free cold medicines, such as Coricidin HBP.

For in-depth information, see WebMD's article on Decongestants and Antihistamines.

How often can I use nasal sprays for congestion?

They work fast to open up your clogged nose. But if you use them for more than 3 days in a row, you may end up more stuffed up than you were before. Doctors call this the "rebound effect."

Some side effects of nasal decongestants are having a hard time falling asleep, restlessness, and trouble peeing.

You might try a saline spray instead of a nasal decongestant. It works more slowly, but it can loosen up the mucus in your nose without a rebound effect.

Continued

For in-depth information, see WebMD's article on Nasal Sprays for Cold Relief.

What's the deal with cough syrup and medicine?

Not all doctors agree about the best way to treat a cough. Some don't think cough medicines are that effective.

There are three common types of over-the-counter cough and cold medicines:

  • Cough suppressants
  • Oral expectorants
  • Topical (creams or gels you put on your skin)

They can be used to either stop your cough or loosen thick mucus to help you cough it up. When that's not enough, your doctor may prescribe a strong prescription cough medicine.

For in-depth information, see A Guide to Cough Medicine.

What cold medicine should I take for a fever and aches?

A fever may be a good thing. It helps fight off an infection by curbing the growth of bacteria and viruses and activating the immune system, your body's defense against germs. Doctors no longer recommend trying to lower a fever, except for young kids, the elderly, and people with certain medical conditions such as heart disease or lung disease.

If your fever makes you uncomfortable, though, it's fine to take medicine for it. Young people, including those in their early 20s, should avoid aspirin. Acetaminophen or other medicines like ibuprofen are your best choices.

Each medication has its own risks, so check with your doctor to see which is best for you. Be careful not to overdose. These drugs are often mixed in with other cough and cold medicines you may also be taking. Your pharmacist can help you make the right choice.

If you have severe body aches or a fever over 102 degrees, you may have the flu. Call your doctor to see if you need flu medicine or if something else might be causing your symptoms.

For in-depth information, see Relief for Cold Aches and Pains.

What's the best medicine for my sore throat?

You can get some relief if you drink lots of fluids and gargle with salt water. Mix up a batch by combining a cup of warm water and a teaspoon of salt.

Continued

Acetaminophen or medicated lozenges and gargles can also temporarily soothe your sore throat. But see your doctor if you have a fever, a lot of pain, or you find it hard to swallow. You may have strep throat and need antibiotics.

For in-depth information, see Is Your Sore Throat a Cold, Strep Throat, or Tonsillitis?

Are combination cold medicines effective?

Many people get relief from them. These drugs often contain a pain reliever, a cough suppressant, and an expectorant that loosens up your mucus and makes it easier to cough it up. They also often have either a decongestant or an antihistamine.

Since decongestants can keep you awake, they are usually in "daytime" multi-symptom cold medicines. Antihistamines, which can make you sleepy, are in "nighttime" versions.

If you try a combination cold medicine, make sure you can safely use the specific ingredients. For instance, if you have high blood pressure or heart disease, avoid ones that have decongestants, which can make those conditions worse. If you have asthma or emphysema, talk to your doctor before taking one that has a cough suppressant.

How effective are natural cold remedies like zinc, echinacea, and vitamin C?

Some early research suggests that zinc may ease your symptoms and shorten your cold. But other studies show that it doesn't work any better than a placebo ("dummy pill"). Also, the FDA warns that several zinc nasal sprays have been linked to a permanent loss of smell. For all these reasons, the side effects from zinc may outweigh any possible benefits.

For in-depth information see Zinc for Colds: Lozenges & Nasal Sprays.

Studies on echinacea are mixed. Some show some benefit in treating your cold while others show it doesn't help.

For in-depth information, see Echinacea for the Common Cold.

As for vitamin C, recent research shows it may only help prevent colds in certain people, such as those who do vigorous exercise in extreme environments.

There's some evidence that it may shorten how long you have a cold. One large study found that people who took a vitamin C megadose -- 8 grams on the first day they got sick-- shortened the length of their cold.

Continued

For in-depth information, see Vitamin C for the Common Cold.

To avoid colds the natural way, it's best to make sure you've got a well-nourished immune system. Experts say a diet rich in fruits and vegetables can help you ward off infections like colds and the flu.

To keep healthy, try to eat the recommended dietary allowance of vitamins, and minerals.

For in-depth information, see Starve a Cold, Feed a Fever?

Regular exercise can also boost the immune system. People who do that still catch a virus, but they may have less-severe symptoms. They may also recover more quickly compared with less-healthy people.

For in-depth information, see Exercise and the Common Cold.

Can antibiotics treat a cold?

These medications only work against illnesses caused by bacteria, and colds are caused by viruses.

Sometimes, an infection with bacteria can follow the cold virus. For example, you might get a sinus infection that lingers days after the cold is over. If that's the case, your doctor may prescribe antibiotics.

For in-depth information, see Can Antibiotics Treat My Cold?

Are kids' cold medicines safe?

Children have special needs when it comes to cold medicine. Don't give over-the-counter cough and cold drugs to children under 4. Although kids' cold medicines may still be on the shelves at your drugstore, talk to your child's doctor before using them.

Never give children age 18 or younger any product with aspirin unless your doctor has specifically told you to. Aspirin given to children with symptoms of a cold, the flu, or chickenpox can cause a rare but sometimes deadly condition called Reye's syndrome.

For more in-depth information, see Children's Cold Medicine: Safety Information.

WebMD Medical Reference Reviewed by Jennifer Robinson, MD on August 11, 2015

Sources

SOURCES:

American Lung Association: "A Survival Guide for Preventing and Treating Influenza and the Common Cold."

University of Virginia Health System: "Upper Respiratory Infection (URI or Common Cold)." 

National Jewish Medical and Research Center: "Is it a Cold or the Flu?"

WebMD Medical Reference, "Kids' Cold Medicines: New Guidelines."


MedLine Plus: "Flu," "Common Cold."

© 2015 WebMD, LLC. All rights reserved.

Pagination